Hail, Johnson
- When
- July 19, 1:02 PM MST
- Where
- Johnson County, 16 mi W of Buffalo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.350, -107.023
Public report of nickel sized hail along U.S. Highway 16.
Strong and severe thunderstorms spread south along the eastern slopes of the Bighorn Mountains during the afternoon and early evening. These storms produced long periods of hail and very heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong and severe thunderstorms spread south along the eastern slopes of the Bighorn Mountains during the afternoon and early evening. These storms produced long periods of hail and very heavy rain. Additional thunderstorms brought heavy rain to areas west and southwest of Casper, including the area near the Jackson Canyon fire burn scar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 19, 1:43 AM MST, 11 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 243 AM MDT THU JUL 19 2007 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT A FEW SHOWERS CONTINUE TO PASS THROUGH WESTERN WYOMING THIS MORNING...MAINLY ACROSS THE TETON AND GROS VENTRE RANGES...AND REACHING INTO THE ABSAROKAS. SHOWERS WILL CONTINUE TO WEAKEN THIS MORNING...WITH MOST SHOWER ACTIVITY EXPECTED TO BE GONE BY 09Z. DRY CONDITIONS EXPECTED THROUGH THE MORNING HOURS ACROSS THE CWA...WITH SHOWER ACTIVITY BEGINNING TO DEVELOP AFTER 18Z. INITIAL SURGE OF SHOWER ACTIVITY TO OCCUR OVER THE WEST AFTER 18Z...WITH EASTERN ZONES STARTING TO SEE ENHANCED ACTIVITY AFTER 22Z. A STRONG SOUTHEAST FLOW OVER THE EASTERN AREAS CONTINUES TO BE INDICATED BY THE MODELS...INCLUDING THE LOCAL WRF WHICH HAS BEEN FAIRLY RELIABLE IN DEPICTING CONVECTION. AREAS IMPACTED WILL INCLUDE NATRONA AND JOHNSON COUNTIES...WITH THUNDERSTORM DEVELOPMENT PRESENT THIS AFTERNOON...AND SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED BY EARLY EVENING. MODELS ALSO DEMONSTRATING LOWERING LIFTED INDEX VALUES OVER THESE AREAS...HELPING TO INCREASE CONFIDENCE. THE MAIN THREATS ASSOCIATED WITH THESE STORMS WILL BE LIGHTNING...GUSTY WINDS...PERIODS OF HEAVY RAINFALL...AND THE POTENTIAL FOR SMALL HAIL. SHOWER ACTIVITY TO GENERALLY WEAKEN AFTER MIDNIGHT TONIGHT...WITH CLEARING SKIES AND DRY CONDITIONS ANTICIPATED BY FRIDAY MORNING. DAYTIME HEATING WILL HELP TO BRING ANOTHER ROUND OF ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON FRIDAY...AGAIN WITH CLEARING CONDITIONS ANTICIPATED AFTER MIDNIGHT. RIDGE AXIS CONTINUES TO SLIDE EASTWARD THROUGH SATURDAY...WITH DECREASED COVERAGE IN AFTERNOON HOUR SHOWER ACTIVITY. MODELS SHOWING A FLATTENING IN THE RIDGING PATTERN LATE SATURDAY. WARMING TEMPERATURES EXPECTED THROUGH THE SHORT TERM UNDER THE RIDGE OF HIGH PRESSURE...WITH VALUES IN THE BASINS EAST OF THE DIVIDE EXPECTED TO SURPASS THE CENTURY MARK. WINDS WILL CONTINUE TO DEMONSTRATE THE RIDGING PATTERN THROUGH FRIDAY...WITH SOUTHWESTERLY WINDS ACROSS THE WEST...AND SOUTHEASTERLY WINDS EXPECTED ACROSS THE EAST. THESE SOUTHEASTERLY WINDS WILL BE STRONG THIS AFTERNOON AND EARLY EVENING...BEFORE WEAKENING OVERNIGHT. A WEAK DISTURBANCE ON FRIDAY AFTERNOON WILL AGAIN HELP TO ELEVATE WINDS ACROSS THE NORTHEAST...THOUGH NOT AS STRONG AS TODAY. WINDS WILL CONTINUE TO SHIFT TO THE SOUTHWEST BY SATURDAY MORNING AS RIDGE AXIS ALLOWS A SOUTHWESTERLY FLOW OVER THE CWA. HOWEVER...A FLATTENING IN THE RIDGING PATTERN LATE SATURDAY WILL ALLOW WINDS TO ONCE AGAIN BECOME MORE WESTERLY IN NATURE BY THE END OF THE PERIOD. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS ARE VERY SIMILAR IN THEIR MOVEMENT OF THE UPPER HIGH THROUGH THE MEDIUM RANGE PERIOD. THE UPPER HIGH IS FORECAST BY THE GFS...UKMET AND ECMWF TO MOVE FROM THE CENTRAL ROCKIES/WESTERN HIGH PLAINS SUNDAY INTO THE NORTHERN HIGH PLAINS/UPPER MIDWEST AREA MONDAY INTO TUESDAY AND THEN FLATTEN OR RETROGRADE BACK INTO THE CENTRAL ROCKIES WEDNESDAY INTO THURSDAY. AS THE UPPER HIGH MOVES EAST OF WYOMING EARLY NEXT WEEK...IT SHOULD OPEN THE DOOR FOR MID AND HIGH LEVEL MONSOONAL MOISTURE TO FLOW NWD THROUGH THE PERIOD SETTING THE STAGE FOR PLENTY OF DAILY THUNDERSTORMS WITH THE PEAK OCCURRING DURING THE AFTERNOON AND EVENING HOURS. WILL CONTINUE TO BUMP THE POPS UP DURING THIS PERIOD IF THIS TREND CONTINUES AGAIN TONIGHT. && .AVIATION... VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND TONIGHT. THE BEST COVERAGE AND STRONGER THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL WYOMING THURSDAY AFTERNOON AND EVENING AFFECTING CPR AND WRL ROUTES WITH POSSIBLE MVFR CONDITIONS IN BRIEF HEAVY DOWNPOURS. DRIER AND MORE STABLE AIR WILL PUSH AGAINST THE WEST SIDE OF THE DIVIDE WITH ISOLATED STORMS PRIMARILY DEVELOPING ALONG THE EAST SLOPES AND SOUTHWEST WYOMING IN THE VICINITY OF COD...LND AND RKS. && .FIRE WEATHER... HIGH PRESSURE WILL BRING ANOTHER DAY OF WARM TEMPERATURES AND LOWERING HUMIDITIES ACROSS THE AREA TODAY. HOWEVER...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE WEST THIS AFTERNOON. A STRONG SOUTHEASTERLY FLOW ACROSS THE EAST WILL BRING ADDITIONAL SHOWER ACTIVITY DURING THE LATE AFTERNOON HOURS. THREATS WITH ANY THUNDERSTORMS TODAY WILL BE LIGHTNING...GUSTY AND ERRATIC WINDS...PERIODS OF MODERATE TO HEAVY RAINFALL..AND SMALL HAIL. MOST SHOWER ACTIVITY IS EXPECTED TO DISSIPATE OVERNIGHT. PATTERN WILL CONTINUE TO GENERATE SOME AFTERNOON SHOWERS AND THUNDERSTORMS INTO THE WEEKEND...THOUGH WITH A WEAKENED COVERAGE. THIS WILL ALLOW TEMPERATURES TO CONTINUE TO CLIMB...ESPECIALLY EAST OF THE DIVIDE...WHERE BASINS WILL REACH ABOVE THE CENTURY MARK. HUMIDITIES...CONSEQUENTLY...WILL CONTINUE TO DECREASE. EXPECT WINDS TO BE ELEVATED DURING THE AFTERNOON HOURS... ESPECIALLY OVER FAVORED AREAS. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...AEM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 421 AM MDT THU JUL 19 2007 WYZ001>020-022>030-201100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 421 AM MDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE FOUND OVER THE HIGHER ELEVATIONS OF THE WEST DURING THE EARLY AFTERNOON HOURS. DURING THE LATER PORTION OF THE AFTERNOON...EXPECT ADDITIONAL THUNDERSTORMS TO DEVELOP ACROSS THE EAST...ESPECIALLY NATRONA AND JOHNSON COUNTIES. THREATS ASSOCIATED WITH STORM ACTIVITY WILL BE LIGHTNING...GUSTY WINDS... BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL...AND HAIL. MOST SHOWER ACTIVITY SHOULD DISSIPATE DURING THE LATE EVENING HOURS...WITH CLEARING SKIES EXPECTED AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS UPPER LEVEL HIGH PRESSURE CONTINUES OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND...A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...WILL CONTINUE ACROSS THE AREA. ADDITIONALLY...HIGH TEMPERATURES THIS WEEKEND WILL BE ABOUT 10 TO 12 DEGREES ABOVE NORMAL...PUSHING VALUES OVER 100 DEGREES IN THE BASINS EAST OF THE DIVIDE. THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE EARLY NEXT WEEK AS A FLOW OF MONSOONAL MOISTURE MOVES UP FROM THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURABLE RAINFALL ALONG WITH ANY HAIL OR STRONG WIND GUSTS OVER 45 MPH. THANK YOU. TRIW
The Riverton/Lander radar (KRIW), 184 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
6 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Public report of nickel sized hail along U.S. Highway 16.
Nickel sized hail reported by the public.
One inch hail reported by the public along U.S. Highway 16.
Golf ball sized hail fell in Powder River for 10 to 15 minutes.
Flooding was reported along Poison Spider Road where water of one foot depth covered the road in four or five places.
Nickel sized hail was reported north of Kaycee.
Golf ball sized hail reported near the Mayoworth Road.
Four large cottonwoods were downed on a ranch northwest of Kaycee. The trees narrowly missed a trailer, but did crush a ranch fence.
The North Fork of the Powder River flooded northwest of Kaycee as five inches of rain fell in about two hours. State Highway 191, Mayoworth Road, had water flowing both over and under portions of the road. Traffic was reduced to one lane on the road due to the flood waters. A ranch bridge was washed out and 300 bales of hay were destroyed.
Heavy rain earlier in the day caused ash, mud, and debris from the Jackson Canyon Fire burn scar to cover private driveways near Goose Egg. Access to State Highway 220 was cut-off due to the debris flow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38011, 38012, 38013, 38014, 38017, 38015, 38016, 38019, 38018, 38020.